Is it possibile for Viagra, or any other medication, to cause Peyronie disease?

Is anyone doing research on the possibility of Viagra causing Peyronie disease or any other type of medication causing this disease?  Mine seems to have started after I took Viagra . Thank you,  Floyd Mathis

 

Greetings Floyd,

Sorry to hear of your problem with Peyronie's disease.

Yes, there is growing evidence that Viagra, Cialis and Levitra (all the PDE5 inhibitor drugs) can cause Peyronie's disease in some men.  I have reported this and written about this observation for many years now.  You can read more about this topic in these posts from the PDI website:  Viagra Peyronie's disease connection and Viagra, Cialis and Levitra Use with Peyronie’s Disease and Peyronie’s Disease Plaque, Viagra, Cialis, Levitra, and Blood Supply .  There are more articles that are available but I think you will get the idea from these. 

The basic way the injury happens that leads to the start of Peyronie's disease is from "over inflation" that damages the internal tissue of the penis called the tunica albuginea.

I was talking to a man the other day from Australia whose PD started from just a single use of one of these PDE5 drugs. He told me that he developed an erection that was so hard and large that he was scared what might happen to him.  He said he thought he might explode.  Obviously that was the last and only time he took any drug like that.  About two months later he had three internal Peyronie's plaques and a curved penis of 45 degrees.  Because he did not have any sexual activity for months before that event or after it he is positive it was the drug that injured him. 

He went to his medical doctor who told him that this sometimes happens to men.  You will notice that there is a caution on inside drug product information that warns that men with PD should not use these PDE5 drugs.  

What strikes me as especially careless and inappropriate is that there are medical doctors who actually prescribe Viagra, Cialis and Levitra to men who already have Peyronie's disease to help them have an erection when they show signs of erectile dysfunction.

Yes, there are other drugs that are said to be associated with or to cause Peyronie's disease.  The common list includes beta blockers used for heart problems and all of the statin drugs used to lower cholesterol.    

I suggest that you review some of the Alternative Medicine treatment ideas on the PDI website to learn how you can use Peyronie's natural treatment to help yourself correct this problem.  Please let me know if there is anything I can do to help you.  TRH 

Could these drugs be the cause of my Peyronie’s disease?

Dr. Herazy, I have never had any trauma to my penis but yet have developed a terrible case of Peyronies, clearly due to something I have been doing in my life during the last 6 months. Two changes I made that precipitated the onset of it were,1. trying to take in a lot of protein (one gram for every pound of body weight, including the use of shakes with muscle building enhancements) per the advice of my personal trainer at the gym, and 2. my cardiologist put me on a very high dose of Niaspan (2000mg) and Pravastatin (40mg) to try and raise my HDL and lower my LDL.

Have you ever seen where these two factors might cause Peyronies?  I have stopped doing the protein and would rather stop taking the Niaspan & Pravastatin (…of course by talking to the cardiologist) if either of these things is suspect because I do not want to live with this and must find a way to help my body reverse the damage. I know that I need to investigate the treatment plans offered by PDI which I most certainly will do, but I also feel compelled to do my best to identify the suspected cause. Your thoughts and advice would be greatly appreciated….

R

 

Greetings R,

I have not heard of a connection between Peyronie's disease and Niaspan or high protein intake. Perhaps your observation is simply ahead of the curve of knowledge in this area. 

However, there are many drugs that cause Peyronie's disease.  Pravastatin is a member of the statin family of drugs used to treat cholesterol and for this reason is suspect. Statin drugs are commonly known to cause adverse side effects affecting the musculoskeletal system (muscles, tendons, ligaments), along with cognitive problems, anemia, immune system weakness, elevated blood glucose, cataracts,  and memory loss that are also widely reported.   Peyronie's disease seems to be part of that musculoskeletal connection since it involves scar formation within a fibrous tissue layer known as the tunica albuginea of the penile shaft.    Many men report their PD starting with the use of a statin drug.

Many times trauma that can cause Peyronies is slight, especially when repeated over a period of time.  Trauma sufficient to cause PD does not have to be massive or painful.  It is not uncommon for minor trauma to start a case of PD in men who are genetically predisposed.  Is that possible in your case?

Use of PDE5 drugs can precipitate damage to the penile tissue.  Have you used Viagra, Cialis, or Levitra in the past?

Many times injury occurs during routine a routine cystoscope or catheterization procedures.   Have you had surgery during which an instrument was passed up your urinary urethra?  

There are many ways to develop PD, and you are wise to do your best to determine what you might have done in the first place to develop this problem and not repeat that exposure.   TRH